Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 65, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 2, 2006, 12:30 AM CST for Sac County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2006, 12:30 AM CST (06:30 UTC)
- Expired
- Apr 2, 2006, 1:07 AM CST
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Sac County, IA
The radar
The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1822 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 020629 SVRDMX IAC161-020715- /O.NEW.KDMX.SV.W.0065.060402T0630Z-060402T0715Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1230 AM CST SUN APR 2 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAC COUNTY IN WEST CENTRAL IOWA. * UNTIL 115 AM CST. * AT 1228 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 7 MILES WEST OF SAC CITY...OR 17 MILES SOUTH OF STORM LAKE...AND MOVING NORTH AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR NEMAHA BY 1240 AM CST. THE LOCATION OF EARLY IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4231 9527 4225 9492 4248 9488 4255 9532 $$ FORSTER
2 follow-up statements
000 WWUS53 KDMX 020649 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1249 AM CST SUN APR 2 2006 IAC161-020715- /O.CON.KDMX.SV.W.0065.000000T0000Z-060402T0715Z/ SAC IA- 1249 AM CST SUN APR 2 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SAC COUNTY UNTIL 115 AM CST... AT 1245 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR NEWELL...OR 8 MILES SOUTHEAST OF STORM LAKE...AND MOVING NORTH AT 45 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SAC COUNTY. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4231 9527 4225 9492 4248 9488 4255 9532 $$ FORSTER
000 WWUS53 KDMX 020707 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 107 AM CST SUN APR 2 2006 IAC161-020717- /O.CAN.KDMX.SV.W.0065.000000T0000Z-060402T0715Z/ SAC IA- 107 AM CST SUN APR 2 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SAC COUNTY HAS BEEN CANCELLED... AT 102 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4231 9527 4225 9492 4248 9488 4255 9532 $$ FORSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 3:45 PM CST, 8 hours 45 minutes earlier.
Area forecast discussion, Apr 1, 3:45 PM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CST SAT APR 1 2006 .DISCUSSION... PLENTY OF ISSUES WITH THE FORECAST AS VIGOROUS SPRING STORM AFFECTS THE AREA. CURRENTLY...SFC RIDGE PASSING THROUGH THE STATE WITH STRATUS HANGING TOUGH ALONG AND EAST OF ITS AXIS. FARTHER SOUTHWEST IN IA...CLEARING HAS ALLOWED TEMPS TO WARM CONSIDERABLY WITH LOWER 60S INTO THE FAR SW. MOISTURE IS NOW SURGING INTO THE CENTRAL PLAINS AHEAD OF DEVELOPING SFC LOW IN EASTERN COLORADO. THIS SYSTEM WL PULL OUT INTO THE PLAINS TONIGHT WITH STRONG THETA-E ADVECTION/ MOISTURE TRANSPORT INTO THE MISSOURI RIVER VALLEY CREATING ELEVATED INSTABILITY. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THIS AREA AND SPREAD ACRS MUCH OF WESTERN AND CENTRAL PORTIONS OF THE STATE. PWATS WL INCREASE EXCESS OF 1 INCH DURING THE EARLY MORNING HOURS WITH RELATIVELY DEEP WARM CLOUD LAYER FOR THIS TIME OF YEAR. EXPECT SOME DECENT RAINFALL ACROSS WEST CENTRAL AND NORTHERN PORTIONS OF THE STATE BEGINNING LATE TONIGHT AND CONTINUING INTO SUNDAY AS UPPER SYSTEM DEEPENS. RECENT RAINS HAVE PRIMED THE SOILS ACRS THE NORTH ALONG WITH BARE GROUND SHOULD LEAD TO DECENT POTENTIAL OF FLASH FLOODING...THEREFORE WL BE ISSUING A FLOOD WATCH FOR THIS POTENTIAL FROM LATE TONIGHT THROUGH SUNDAY. ON SUNDAY...ATTENTION TURNS TO SEVERE WEATHER POTENTIAL AS SURFACE LOW TRACKS ACRS THE STATE. PLACEMENT OF THE LOW WL BE KEY AS TO HOW FAR NORTH AND WEST THIS POTENTIAL EXISTS. FOR NOW...WL TRACK LOW FROM NEAR CSQ-DSM-ALO THROUGH THE DAY WITH BEST SVR POTENTIAL ALONG AND SOUTH OF THIS LINE. SUFFICEINT LOW LEVEL CAPE AND SHEAR AVAILABLE FOR A TORNADIC THREAT SOUTH OF THE AFOREMENTIONED LINE AND MOD RISK ALREADY IN PLACE. BUNKERS MOTION HAS STORM MOVEMENT QUICKLY TO THE NORTHEAST AT 40 TO 50 MPH WHICH IS NOT UNCOMMON FOR THIS TIME OF YEAR. AS THE SVR THREAT DIMINISHES BY EARLY SUNDAY EVENING...WINDS WL BE INCREASING. PRESSURE GRADIENT TIGHTENS DRAMATICALLY AS SFC LOW DEEPENS WITH MYERS RULES SUGGESTING GUSTS OF 60 MPH ON BACKSIDE. 1000MB GEOSTROPHIC WNDS AT NEARLY 80KTS ALONG WITH AN ISALLOBARIC RISE OF 14MB FROM 06Z TO 12Z ACRS THE CWA AND GOOD LOW LEVEL CAA. CLEARLY...STRONG WINDS WL BE AN ISSUE WITH AN WIND ADVISORY LIKELY NEEDED FOR TOMORROW NIGHT OR PSBL WARNING. OTHERWISE...DEFORMATION PCPN WL CONT TO AFFECT NORTH PORTIONS OF THE CWA DURING THE EVENING AND HAVE GONE CATEGORICAL POPS THERE. ENOUGH COLD AIR MAY ACTUALLY MAKE IT INTO THE STATE FOR SOME MIX OVER TO SNOW IN THE FAR NORTH...BUT HAVE OPTED NOT TO MENTION AT THIS TIME. MONDAY AND TUESDAY WL BE COMPARATIVELY BENIGN AS SFC RIDGING SLIDES ACRS THE REGION. HOWEVER...NEXT WESTERN TROF WL INDUCE WAA BY TUESDAY NIGHT INTO WEDNESDAY ACRS THE AREA. SOME PCPN MAY WORK ITS WAY BACK INTO THE STATE BY LATE TUESDAY NIGHT OR WEDNESDAY AS THETA-E ADVECTION INCREASES. PCPN WL CONT TO INCREASE INTO THURSDAY AS UPPER LOW SWINGS NORTHEAST FROM THE SOUTHERN ROCKIES. WE MAY ONCE AGAIN HAVE TO DEAL WITH FLOODING ISSUES AND SEVERE WEATHER AS THE SYSTEM MOVES ACRS THE AREA. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH 06Z SUNDAY TO 00Z MONDAY FOR FLASH FLOOD POTENTIAL ALONG AND NORTH OF A LINE FROM KADU-KBNW-KALO. && COGIL
Hazardous weather outlook, Apr 1, 3:52 PM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 352 PM CST SAT APR 1 2006 IAZ049-050-059>062-070>075-081>086-092>097-022200- MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 352 PM CST SAT APR 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN OUTBREAK OF SEVERE WEATHER IS ANTICIPATED SUNDAY. ON GOING MORNING STORMS ARE EXPECTED WITH LOCALLY HEAVY RAINFALL AND HAIL. FROM MIDDAY TO EARLY EVENING HOWEVER...THE THREAT OF VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE HIGH. VERY STRONG WINDS WILL ALSO OCCUR SUNDAY NIGHT INTO MONDAY MORNING WITH GUSTS OVER 50 MPH LIKELY. ANOTHER ROUND OF STORMS IS SHAPING UP FOR LATE WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED LATER TONIGHT...AND ESPECIALLY ON SUNDAY. THE ANTICIPATED FAST MOVEMENT OF THESE STORMS WILL REQUIRE PLACEMENT OF SPOTTERS EARLY ON SUNDAY. IAZ004>007-015>017-023>028-033>039-044>048-057-058-022200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-AUDUBON-GUTHRIE- 352 PM CST SAT APR 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT. SOME AREAS MAY SEE AN EXTENDED PERIOD OF MODERATE TO HEAVY RAINFALL...WHICH MAY CAUSE FLOODING OF ROADS...CITY STREETS AND STREAMS. LARGE HAIL MAY ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ON GOING MORNING STORMS ARE EXPECTED WITH LOCALLY HEAVY RAINFALL AND HAIL. FROM MIDDAY SUNDAY TO EARLY EVENING HOWEVER...THE THREAT OF VERY LARGE HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO AS FAR NORTH AS HIGHWAY 20 WILL BE RELATIVELY HIGH. VERY STRONG WINDS WILL ALSO OCCUR SUNDAY NIGHT INTO MONDAY MORNING WITH GUSTS OVER 50 MPH LIKELY. ANOTHER ROUND OF STORMS IS SHAPING UP FOR LATE WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED LATER TONIGHT...AND ESPECIALLY ON SUNDAY. THE ANTICIPATED FAST MOVEMENT OF THESE STORMS WILL REQUIRE PLACEMENT OF SPOTTERS EARLY ON SUNDAY. MYERS
In the hours before
Local storm report, Apr 2, 12:26 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1226 AM CST SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM HAIL ATLANTIC 41.40N 95.01W
04/02/2006 E0.75 INCH CASS IA LAW ENFORCEMENT
FROM CASS COUNTY SHERIFF.
&&
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 12:14 AM CST | Severe Thunderstorm Warning | DMX | Audubon, Cass | 46 min |
| Apr 2, 1:31 AM CST | Severe Thunderstorm Warning | DMX | Greene | 20 min |
| Apr 2, 2:33 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 42 min |
| Apr 2, 2:41 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 24 min |
| Apr 2, 2:46 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 59 min |
| Apr 2, 2:55 PM CDT | Tornado Warning | DMX | Clarke, Warren | 35 min |
| Apr 2, 3:02 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 38 min |
| Apr 2, 3:04 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 41 min |
| Apr 2, 3:10 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 36 min |
| Apr 2, 3:16 PM CDT | Tornado Warning | DMX | Warren | 27 min |
| Apr 2, 3:22 PM CDT | Tornado Warning | DMX | Davis | 38 min |
| Apr 2, 3:40 PM CDT | Wind Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 12 hr |
| Apr 2, 3:50 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 25 min |
| Apr 2, 3:54 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 51 min |
| Apr 2, 3:57 PM CDT | Tornado Warning | DMX | Davis | 18 min |
| Apr 2, 4:01 PM CDT | Tornado Warning | DMX | Mahaska, Marion | 44 min |
| Apr 2, 4:29 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 46 min |
| Apr 2, 4:38 PM CDT | Tornado Warning | DMX | Warren | 37 min |
| Apr 2, 4:52 PM CDT | Tornado Warning | DMX | Polk | 23 min |
| Apr 2, 5:11 PM CDT | Tornado Warning | DMX | Jasper, Polk | 34 min |
| Apr 2, 5:41 PM CDT | Tornado Warning | DMX | Jasper | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.